Illinois, 2005

Hail in Illinois, September 13, 2005

September 13, 2005 · NWS DVN · 1 event in 1 county or zone

An upper level disturbance initiated scattered thunderstorms along a cold front in a moist atmosphere. A lone storm pulsed severe over Bentley, Illinois and produced nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance initiated scattered thunderstorms along a cold front in a moist atmosphere. A lone storm pulsed severe over Bentley, Illinois and produced nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 13, 2:40 PM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Sep 13, 2:40 PM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT TUE SEP 13 2005

.SYNOPSIS...SEASONALLY STRONG COLD FRONT NOW INTO CENTRAL IOWA MOVING
SOUTHEAST AT 10-15 MPH.  AREAS OF SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF BOUNDARY.  NOWCAST TOOLS SUGGEST MOST
PRECIPITATION TO BE EAST OF AREA BY MIDNIGHT AS FRONT PASSES WITH
CLEARING SKIES AND POSSIBLY A FEW LINGERING SHOWERS EAST OF
MISSISSIPPI. TEMPERATURES BEHIND FRONT MUCH COOLER WITH MID 60S TO
LOWER 70S IN NE/KS AT 3 PM SUGGESTING FALL TO ARRIVE NEXT 24 HOURS.
NOWCAST TOOLS SUPPORT ISOLATED SEVERE POTENTIAL IF GET ENOUGH HEATING
AND TRIGGER TIL 7 PM IN LINE WITH EXISTING SEVERE WATCH IN WEST 1/3
OF FORECAST AREA. SOME ISOLATED SEVERE STORMS REPORTED IN STRONGEST
CELLS...MAINLY FOR WINDS IN CENTRAL IOWA.

 &&

.SHORT TERM...(TONIGHT AND TOMORROW)...LIKELY POPS THIS EVENING WITH
PRECIPITATION ENDING MOST AREAS BY MIDNIGHT.  MUCH COOLER AND DRIER
WEDNESDAY WITH CHAMBER OF COMMERCE TYPE HIGHS IN 70S.  NORTHWEST
WINDS OF 10 TO 15 MPH TO MAKE FOR A NICE EARLY FALL DAY FOR
SEPTEMBER WITH DEWPOINTS IN 40S.  MOST LOCATIONS TO EXPERIENCE
QUARTER TO HALF INCH RAIN TOTALS...OR ENOUGH TO HELP MOST PLANTS BUT
NOT ENOUGH TO ALLEVIATE DROUGHT FOR AGRICULTURE.   ..NICHOLS..

&&

.LONGER TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) SEASONALLY
MILD AND QUIET THROUGH EARLY SATURDAY AS WEAK SURFACE HIGH SETTLES
OVERHEAD.  HIGHS IN 70S AND LOWS IN UPPER 40S TO LOWER 50S WITH LOW
DEWPOINTS AND LIGHT WINDS SUGGESTING IF SKIES STAY MOSTLY CLEAR AT
NIGHT MINS MAY NEED TO BE FURTHER LOWERED DUE TO IDEAL RADIATIONAL
COOLING FACTORS.

LATE SATURDAY INTO TUESDAY...LOOK EXCEPTIONALLY ACTIVE AND
INTERESTING WITH STRONG JET AXIS OVER REGION PER ALL SOLUTIONS PAST
24-36 HOURS SUGGESTING STRONG OVERRUNNING AND POTENTIALLY GOOD RAINS.
UPPED POPS SUNDAY TO 40 PERCENT WITH TEMPS A CHALLENGE DUE TO GOOD
GRADIENT DEPENDING ON CLOUDS...PRECIPITATION AND ASSOCIATED FRONT
LOCATION. OVERALL...WENT WITH OR NEAR MEX GUIDANCE AND ECMWF 850
THERMAL FIELDS. STRENGTH OF FORCING SUGGEST SIGNIFICANT RAIN
POTENTIAL CLARIFIED NEXT COUPLE DAYS.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH WEST OF HIGHWAY 61 TIL 7 PM.
IL...NONE.
MO...SEVERE THUNDERSTORM WATCH TIL 7 PM.

&&

NICHOLS
Hazardous weather outlook, Sep 13, 10:20 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 AM CDT TUE SEP 13 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1120 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON AND
EVENING... WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS
THE ENTIRE AREA. A COLD FRONT CURRENTLY EXTENDS FROM NORTH CENTRAL
IOWA INTO SOUTHEASTERN NEBRASKA AND IS MOVING EASTWARD INTO THE
AREA. IN ADDITION... ONGOING THUNDERSTORMS IN NORTH CENTRAL
MISSOURI ARE MOVING NORTHEASTWARD INTO SOUTH CENTRAL IOWA AND WILL
BEGIN TO AFFECT SOUTHWESTERN COUNTIES BY EARLY THIS AFTERNOON. ANY
STORMS THAT DEVELOP OR MOVE INTO THE AREA WILL HAVE THE POTENTIAL
TO BECOME SEVERE... ESPECIALLY IF THE SUN CAN BREAK THROUGH THE
CLOUDS AND ALLOW HEATING TO OCCUR. UPPER-LEVEL WINDS WILL BE
FAVORABLE FOR SUPERCELLS IF ENOUGH INSTABILITY CAN DEVELOP... AND
THEN TRANSITION INTO LINES OF THUNDERSTORMS. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS WITH GUSTS
POTENTIALLY REACHING 70 MPH. HAIL UP TO THE SIZE OF QUARTERS WILL
ALSO BE POSSIBLE... ESPECIALLY IN ANY SUPERCELLS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MAYES

In the hours before

Local storm report, Sep 13, 4:57 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     ALBANY                  41.79N 90.22W
09/13/2005                   WHITESIDE          IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN A PATH FROM ALBANY
            TO COLETA. DAMAGE OCCURED AT 503 PM CDT IN ALBANY.

&&

ERVIN
Local storm report, Sep 13, 4:59 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     COLETA                  41.91N 89.80W
09/13/2005                   WHITESIDE          IL   LAW ENFORCEMENT

            *** 1 INJ *** TREE BLOWN OVER ONTO MOVING VEHICLE.
            INJURING THE OCCUPANT.

&&

ERVIN
Local storm report, Sep 13, 5:13 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     PRINCETON               41.67N 90.36W
09/13/2005                   SCOTT              IA   TRAINED SPOTTER

            1.5 FOOT TREES AND 1.5 FOOT DIAMETER LIMBS BLOWN DOWN ON
            WEST SIDE AND SOUTH SIDE OF PRINCETON.

0454 PM     TSTM WND DMG     PRINCETON               41.67N 90.36W
09/13/2005                   SCOTT              IA   TRAINED SPOTTER

            NUMEROUS TREES AND LIMBS OF 1.5 FEET IN DIAMETER BLOWN
            DOWN ON WEST AND SOUTH SIDE OF PRINCETON.

&&

ERVIN
Local storm report, Sep 13, 5:14 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
614 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     PRINCETON               41.67N 90.36W
09/13/2005                   SCOTT              IA   TRAINED SPOTTER

            NUMEROUS TREES AND LIMBS OF 1.5 FEET IN DIAMETER BLOWN
            DOWN ON WEST AND SOUTH SIDE OF PRINCETON.

&&

ERVIN
Local storm report, Sep 13, 5:27 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     STERLING                41.80N 89.69W
09/13/2005  60 MPH           WHITESIDE          IL   TRAINED SPOTTER

            WIND GUST ESTIMATED.

&&
Local storm report, Sep 13, 5:49 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     N FREEPORT              42.29N 89.63W
09/13/2005                   STEPHENSON         IL   TRAINED SPOTTER

            SEVERAL TREES DOWN IN NNE PART OF TOWN AT ADAMS AND
            CHIPPEWA, JUST WEST OF HIGHWAY 20. TREE DOWN ON HOUSE.
            OCCURRED BETWEEN 5 AND 530PM.

&&

ELLIOTT

The radar

The Quad Cities radar (KDVN), 147 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
September 13, 8:23 PM CST
Where
Hancock County, Bentley
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.350, -91.117

0.70 to 0.88 inch hail from co-op observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478887.